Heavy Snow, Lee
- When
- February 9, 8:00 PM EST to February 10, 12:00 PM EST
- Where
- Lee forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
Three to five inches of snow was reported across portions of southwest Virginia.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Three to five inches of snow was reported across portions of southwest Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 9, 8:00 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 800 PM EST SUN FEB 9 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 800 PM EST SUN FEB 9 2003 UPDATING ZONES AND ADVISORIES/WARNINGS FOR ALL EXCEPT THE TN MOUNTAINS AND STATE OF VA. VERY DRY AIR AT SFC CAUSED EVAPORATION OF SNOW/RAIN WHICH IN TURN CAUSED AIR TO COOL DRASTICALLY FROM PLATEAU TOWARD EAST AS SYSTEM MOVED EAST. IN SOME PLACES DEW POINT ROSE TEN DEGREES F IN ONE HOUR, WHILE TEMP DROPPED 5 DEGREES. HAVE ISSUED WINTER STORM WARNING FOR CENTRAL AND NORTH VALLEY FOR 3-5 INCHES OVERNIGHT...FOR PLATEAU INCLUDING ROANE COUNTY FOR 4-8. HAVE RECEIVED REPORTS OF 3.5 INCHES SNOW IN 1.5 HOURS IN UPPER RHEA COUNTY, TN. WILL CONTINUE TO MONITOR SITUATION FOR MORE INFORMATION. .MRX... NC...WINTER WEATHER ADVISORY FOR TONIGHT FOR ZONES NCZ060>061. TN...HEAVY SNOW WARNING FOR THIS EVENING THROUGH MONDAY MORNING FOR ZONES TNZ018...TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074. WINTER STORM WARNING FOR TONIGHT FOR ZONES TNZ012>017...TNZ035>040... TNZ042...TNZ044...TNZ046...TNZ067>071...TNZ073...TNZ081>083. WINTER WEATHER ADVISORY FOR TONIGHT FOR ZONES TNZ084>087...TNZ098>102. VA...HEAVY SNOW WARNING FOR THIS EVENING THROUGH MONDAY MORNING FOR ZONES VAZ001>002...VAZ005>006...VAZ008. BB ********************************************************************* AFTERNOON FORECAST DISCUSSION 430 PM EST SUN FEB 9 2003 VERY STRONG UPR JET PUNCHES INTO E TN TONIGHT. THIS PUMP RAPIDLY INCREASING MOISTURE ACROSS THE AREA. MODELS STILL NOT IN VERY GOOD AGREEMENT. BUT THEY HAVE ALL SHIFTED FROM THERE PREVIOUS SOLUTIONS. THE AVN AND NGM ARE COOLER. THE ETA IS WARMER. THEY ALL SEEM TO CARRY THE MOISTURE FROM THE SOUTHWEST A BIT FARTHER NORTH WITH THE .50 PW LINE GETTING TO THE NE TN BORDER. CROSS SECTIONS AND SOUNDINGS SHOW 1000-850 MB LAYER WARMING UP TONIGHT AND EARLY MONDAY. MOS TEMPS ALSO RISE OVERNIGHT. THIS PROFILE CHANGES EARLY SNOW TO ALL RAIN UP TO THE KNOXVILLE AREA OVERNIGHT. DECIDED TO USE A COOLER APPROACH SINCE MODELS INITIALIZED SOMEWHAT TOO WARM SFC TO 850 MB. CURRENT TEMPS AND DPS CLOSEST TO THE COOLEST NGM MOS AND PROGGED SOUNDINGS. SHOULD SEE GOOD EVAPORATIVE COOLING EARLY. THEN WAA IS FROM AROUND 245 WHICH SHOULD NOT BE AS STRONG AS MODELS DEPICT. TONIGHT SNOW SHOULD BE A NEARLY STEADY TWO INCH BLANKET ACROSS THE N 2/3 OF MRX CWA. THIS WILL INCLUDE SOME OF THE SOUTHERN CUMBERLAND PLATEAU AS WELL AS SOME SE TN MNTS. MIXING AND CHANGE OVER OCCURS ACROSS SOUTHERN VALLEYS. INITIAL ROAD SURFACES SHOULD RESULT IN GOOD MELTING. THIS COUPLED WITH THE PRECIPITATION CHANGE OVER LED TO DECISION TO LEAVE SOME OF THE SOUTHERN COUNTIES OUT OF THE ADVISORY. MIN TEMPS WITHIN A FEW DEGREES OF FREEZING AREA WIDE. TOMORROW...FAIRLY GOOD SNOWS CONTINUE EARLY ESPECIALLY ACROSS VA AND NE TN. WAA CUTS OFF AROUND NOON TOMORROW AS COOL 850 MB TROUGH SWINGS THROUGH. LOW LEVEL MOISTURE REMAINS CAPPED UNDER SINKING COOLING INVERSION. WITH GOOD CONVERGENT LOW LEVEL FLOW AND 850-700 LAPSE RATE. SHOULD SEE BANDING SNOW SHOWERS ALL DAY NE PART OF CWA. MOS MAXS LOOK TO WARM WITH AFTERNOON CAA GETTING GOING. UPSLOPE SNOWS AND NE VALLEY FLURRIES CONTINUE MON NGT. WINDS WILL DECREASE OVERNIGHT IN THE RELIEF OF TEMPORARY RIDGING. GRADIENT AGAIN TIGHTENS ON TUE WITH THE APPROACH OF THE NEXT TROUGH. FCSTID = 17 CHA 33 44 23 47 / 80 50 10 10 TYS 32 41 23 43 / 90 60 10 10 TRI 30 38 18 37 / 80 70 30 20 OQT 30 41 21 41 / 80 60 10 10 .MRX... NC...NONE. TN...HEAVY SNOW WARNING FOR THIS EVENING THROUGH MONDAY MORNING FOR ZONES TNZ018...TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074. WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH MONDAY MORNING FOR ZONES TNZ012>017...TNZ035>040...TNZ042...TNZ044...TNZ046...TNZ067>071...TNZ 073. WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH MONDAY MORNING FOR ZONES TNZ081>083. WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH MONDAY MORNING FOR ZONE TNZ087. VA...HEAVY SNOW WARNING FOR THIS EVENING THROUGH MONDAY MORNING FOR ZONES VAZ001>002...VAZ005>006...VAZ008. SON ********************************************************************* LATE MORNING FORECAST DISCUSSION 1030 AM EST SUN FEB 9 2003 FORECAST ON TRACK. MINOR ADJUSTMENTS MADE TO TODAYS HIGHS AND CLOUD COVER. VERY GOOD HEAVY DISCUSSION(QPFHSD). EARLY LOOK AT 12Z RUNS INDICATE WSW ADSVRY MAY BE EXPANDED TO THE SOUTHERN PLATEAU AND WSW WATCH/WARNING MAY BE EXPANDED TO SW VA WHERE QPF LOOKS A LITTLE BETTER. POST TROUGH PREFRONTAL ENVIRONMENT EARLY MONDAY ALSO LOOKING MORE FAVORABLE FOR CONTINUED LIGHT SNOWS ESPECIALLY CNTRL/NORTH. SON ********************************************************************* EARLY MORNING FORECAST DISCUSSION 445 AM EST SUN FEB 9 2003 SKIES WERE CLEAR EARLY TONIGHT AND SLOWLY INCREASED AFTER MIDNIGHT. THERE IS A WIDE TEMPERATURE RANGE EARLY THIS MORNING WITH READINGS IN THE SINGLE DIGITS IN THE VALLEYS OF SOUTHWEST VIRGINIA TO THE LOWER 30S AT CHATTANOOGA. HIGH PRESSURE OVER THE FORECAST AREA EARLY THIS MORNING WILL SLOWLY MOVE EAST TO THE ATLANTIC SEABOARD TODAY. SURFACE LOW DEVELOPING OVER THE TEXAS PANHANDLE WILL MOVE EAST AS A STRONG UPPER LEVEL JET BRINGS MOISTURE FROM THE THE SOUTHWEST NORTH DURING THE DAY TODAY AND GRADUALLY THICKENS CLOUD COVER. THE LOW WILL MOVE EAST ACROSS THE SOUTHERN STATES TONIGHT AND MONDAY. THICKNESSES SUPPORT SNOW FROM THE CENTRAL VALLEY NORTH WITH TEMPERATURES WARMING ENOUGH FOR MAINLY RAIN IN THE CHATTANOOGA AREA AND A MIXTURE IN THE SOUTHERN MOUNTAINS. GFS IS THE WARMER MODEL WHICH PROJECTS ALL RAIN FOR THE FORECAST AREA BUT BELIEVE WAA IS TOO STRONG AND COLDER 850 MB TEMPERATURES WOULD SUPPORT MOSTLY SNOW. THE PRECIPITATION SHOULD BEGIN DURING THE AFTERNOON POSSIBLY BEGINNING AS RAIN IN THE CENTRAL VALLEY NEAR KNOXVILLE BUT SWITCHING TO SNOW AS TEMPERATURES FALL AFTER DARK. BEST LIFT AND BEST MOISTURE OVER SOUTHERN SECTIONS OF FORECAST AREA TONIGHT AND MONDAY MORNING. STILL NOT CONFIDANT ENOUGH FOR HEAVY SNOW WARNING EASTERN MOUNTAINS SO ISSUING WSW FOR TONIGHT AND MONDAY FOR THOSE MOUNTAINS AND WINTER WEATHER ADVISORY FOR REMAINING COUNTIES EXCEPT SOUTHERN VALLEY AND MOUNTAINS. WINDS WILL INCREASE MONDAY MORNING BEHIND SYSTEM WITH WIND ADVISORY A POSSIBILITY. THE LAST FEW RUNS MOS TEMPS LOOK TOO WARM WITH CLOUDS CONTINUING MONDAY AND COLD AIR ADVECTION KEPT HIGHS COOL. SNOW SHOWERS MAY CHANGE TO RAIN SHOWERS IN THE VALLEY AREAS BY AFTERNOON. FCSTID = 9 CHA 43 34 45 23 / 30 80 50 10 TYS 40 31 41 21 / 20 80 60 10 TRI 37 27 38 18 / 10 80 70 20 OQT 40 31 41 21 / 20 80 60 10 TD ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 900 PM EST SAT FEB 8 2003 VERY INTERESTING FORECAST SHAPING UP FOR SUNDAY NIGHT INTO MONDAY. MODELS HAVE YET TO COME INTO AGREEMENT ON AMOUNT OR TYPE OF PRECIP...OR EVEN WHERE THE MAX AMOUNTS WILL FALL. CURRENT FEELING, IF YOU WILL, IS THAT WE WILL SEE FAIRLY GOOD SNOW IN THE CWA OVERNIGHT SUNDAY. OVERNIGHT SHIFT...WITH NEW 00Z MODEL RUNS...WILL DECIDE IF/WHERE TO PUT OUT WATCHES/WARNINGS/ADVISORIES. IT APPEARS NOW THAT 3-4 INCHES ARE POSSIBLE OVER MUCH OF THE AREA...WITH 6-8 IN THE CENTRAL AND NORTHERN MTNS OF TN AND HIGHER ELEV AREAS OF SW VA. BUT IT IS TOO EARLY TO MAKE THAT CALL OFFICIAL. IF ETA VERIFIES BETTER...AMOUNTS WILL ONLY BE AROUND 1-2 INCHES IN THE VALLEY AND 3-4 IN THE MTNS...SO THERE IS STILL A GOOD DEAL OF UNCERTAINTY WITH THIS STORM. SP
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-092300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 510 AM EST SUN FEB 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A WINTER STORM IS EXPECTED TO DEVELOP LATER TODAY AND AFFECT THE REGION TONIGHT INTO MONDAY. FOR MORE DETAILED INFORMATION ON THIS SYSTEM...PLEASE SEE THE LATEST WINTER STORM WATCH AND ADVISORY PRODUCT (MEMWSWMRX) FROM THE NATIONAL WEATHER SERVICE IN MORRISTOWN. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... A WINTER STORM SYSTEM SHOULD MOVE EAST OF THE REGION BY NOON MONDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THE REMAINDER OF THE EXTENDED PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH SNOWFALL OBSERVERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS ON MONDAY MORNING. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-101100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 439 PM EST SUN FEB 9 2003 ...ANOTHER ROUND OF SNOWFALL EXPECTED TONIGHT AND MONDAY... A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE THROUGH THE AREA TONIGHT AND MONDAY. THIS LOW WILL BRING PRECIPITATION TO THE AREA BEGINNING THIS EVENING. HEAVY SNOW IS EXPECTED ACROSS THE SOUTHWEST VIRGINIA... THE MOUNTAINS OF NORTHEAST TENNESSEE...AND SMOKY MOUNTAINS TONIGHT AND MONDAY...WITH TWO TO THREE INCHES EXPECTED TONIGHT AND ANOTHER TWO TO THREE INCHES ON MONDAY. IN THE NORTHERN AND CENTRAL VALLEY... AND NORTHERN CUMBERLAND PLATEAU...ONE TO TWO INCHES IS EXPECTED TONIGHT...WITH AN ADDITIONAL ONE TO TWO INCHES ON MONDAY. ACROSS THE HIGHER ELEVATIONS OF THE SOUTHERN CUMBERLAND PLATEAU...AROUND TWO INCHES IN POSSIBLE TONIGHT...SNOW MAY MIX WITH OR CHANGE TO RAIN LATER TONIGHT ON THE SOUTHERN PLATEAU. UP TO THREE INCHES IS POSSIBLE OVER PORTIONS OF THE SOUTHERN MOUNTAINS OF SOUTHEAST TENNESSEE TONIGHT...WITH SNOW CHANGING TO RAIN BY MORNING. ACROSS THE SOUTHERN VALLEY AND EXTREME SOUTHWEST NORTH CAROLINA... PRECIPITATION WILL BE MAINLY A MIX OF RAIN AND SNOW...THEN CHANGE TO RAIN LATER TONIGHT...SNOW ACCUMULATIONS SHOULD BE AROUND AN INCH OR LESS. ROADS...BRIDGES...AND OVERPASSES MAY BECOME SLICK AND HAZARDOUS. ACCUMULATION OF SNOW ON ROADWAYS...BRIDGES AND OVERPASSES MAY MAKE TRAVEL TREACHEROUS. EXERCISE CAUTION IF TRAVEL IS NECESSARY TONIGHT. RESIDENTS OF EAST TENNESSEE...SOUTHWESTERN VIRGINIA...AND EXTREME SOUTHWESTERN NORTH CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE RADIO OR TV STATIONS...FOR LATER STATEMENTS AND FORECASTS ON THIS WINTER WEATHER SITUATION. GH
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342836, 5342837, 5342838.